Premature Births Tied to Heart Risks in Mothers

Antibiotics May Interfere With Hormonal Contraceptives


Antibiotics May Interfere With Hormonal Contraceptives

Antibiotics May Interfere With Hormonal Contraceptives

Many antibiotics may be linked to unintended pregnancy in women taking hormonal contraceptives.

It has long been known that certain drugs, including the antibiotics rifampin and rifabutin as well as various antifungal, anti-epileptic and antiretroviral drugs, cause the liver to produce enzymes that can reduce the efficacy of hormonal contraceptives. Now a new analysis of data on drug side effects has found that a wide range of antibiotics may be associated with unintended pregnancy in women using this form of contraception.

British researchers used data on reports of side effects in 74,623 women on hormonal contraceptives using non-enzyme inducing antibiotics, 32,872 using enzyme-inducing drugs of any kind, and 65,758 controls taking other drugs. The report is in BMJ Evidence-Based Medicine.

They found, unsurprisingly, that compared with women taking other medicines, those taking enzyme-inducing drugs of any kind were 13 times more likely to have an unintended pregnancy. But they also found that women using hormonal birth control and taking any non-enzyme inducing antibiotics were 6.7 times as likely to become pregnant as the controls.

This study, based only on physician reports, does not prove cause and effect. Still, the authors, Jeffrey K. Aronson of the University of Oxford and Robin E. Ferner of the University of Birmingham, said that until more definitive evidence is found, women on antibiotics should use other, or additional, methods of contraception. “An unintended pregnancy,” they write, “whether terminated or taken to term, is a life-changing event.”


Source link

Check Also

Improve Emergency Care? Pandemic Helps Point the Way

Improve Emergency Care? Pandemic Helps Point the Way

Improve Emergency Care? Pandemic Helps Point the Way Improve Emergency Care? Pandemic Helps Point the …